Louisiana, 2022Tornado and Damaging Wind in Louisiana, August 18, 2022
August 18, 2022 · NWS LCH · 3 events in 3 counties and zones
An isolated thunderstorm developed in Cameron Parish producing a landspout while another storm developed in New Iberia causing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed in Cameron Parish producing a landspout while another storm developed in New Iberia causing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 18, 11:38 AM CST, 42 minutes earlier.
Area forecast discussion, Aug 18, 11:38 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1238 PM CDT Thu Aug 18 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 319 AM CDT Thu Aug 18 2022
Mostly quiet pattern across the US this morning with the only
activity noted by stlt and radar along a frontal boundary in the
southern gulf states. Temperatures range from the low 60s in the
New England states and Great Lakes region... with lows current in
the lower 60s in the central US.
As for gulf region... the long awaited cool front has moved down
into the gulf states and stretched from east central Texas lakes
region across central Louisiana and into south central
Mississippi. A large mass of storms is streaming down into
southern Mississippi on the way to the Mississippi coast this
morning. For us the convergent winds are in northern Tyler county
attm which has seen the development of thunderstorms that are
starting to move to the south. These storms contain numerous cloud
to lightning strikes and gusty winds along with very heavy rains.
Looking at numerous showers and thunderstorms today across our
region as the boundary becomes active. Storms will be supported
by the upper lvl trof and shrtwv energy... MUCAPE looks to climb
to about 3800 j/kg with PWAT of 1.94 inches and LI of -6. Gulf
moisture will remained trapped south of the boundary with
additional moisture streaming in from the gulf. Storms will
continue into the afternoon and evening hours. The major issues
with these storms will be cloud to ground lightning... flooding of
streets and low lying areas. The sounding models are showing an
inverted V which means strong winds should be expected. Temperatures
will moderate in areas of clouds and showers. SPC has the region
in a Marginal risk for severe thunderstorms with the main threat
from winds.
Tonight the activity will taper off a bit but the area will remain
active with storms. The pattern that has setup today will continue
into Friday and Saturday. Heavy rains will continue the threat of
flooding in southeast Texas and southern Louisiana. Looking at two
to three inches of rainfall with some areas receiving upwards to
five or more inches.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 319 AM CDT Thu Aug 18 2022
Little change noted in the long term forecast as a period of wet
weather is expected to persist from the weekend through next week.
In the wake of the late week shortwave, modest midlevel ridging
will attempt to develop across the northern Gulf coast on Sunday.
Even with a slight increase in heights aloft, a moist and unstable
airmass will reside across the area, with PWATs climbing to
around 2.3 inches in the afternoon and CAPEs between 2000-2500
J/kg. This combined with daytime heating will support development
of scattered to numerous showers and storms during the day Sunday.
By early in the workweek, shortwave energy ejecting across the
southern Rockies will move over the area as it translates around the
southwestern flank of a slow moving Midwestern low pressure system.
This will weaken the ridge aloft and establish a deeper trough over
the eastern CONUS. The shortwave will also bring a weak surface
front southward toward the region by Monday into Tuesday. This
boundary is expected to stall over the area as the trough/weakness
aloft remains over the region through the week, helping to focus
widespread showers and storms across the region for several days.
PWATs are forecast to remain well above normal through the period,
possibly as high as 2.3-2.4 inches at times. This pool of deep
tropical moisture combined with instability over the region will
result in high rain chances each day, with elevated rain chances
continuing overnight as well. Given the unusually high PWATs,
rainfall production is expected to be quite efficient and, with
relatively slow storm motions at times, could lead to heavy rainfall
and localized flooding. At this time, the highest rainfall totals
(5+ inches) through the long term period look to be across north
central TX into SW AR/far NW LA. However, SW/Central LA and SE TX
are still expected to see cumulative totals between 1.5 and 3 inches
between Saturday and Wednesday, with locally higher amounts. Given
ongoing yearly and seasonal rainfall deficits, this will be some
much needed rain for the area. However, depending on how the heavy
rainfall scenario evolves each day, flood potential may eventually
need to be monitored, especially toward the end of the period.
With widespread clouds and rain across the area, daytime
temperatures will be below normal through the period. Highs will
likely struggle to reach 90 degrees and may not even exceed the
middle 80s from Monday through Wednesday. Lows, on the other hand,
will remain close to seasonal normals.
24
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Thu Aug 18 2022
Showers and storms are increasing across the region and this trend
will continue through the afternoon. Periods of reduced vis and
ceilings should be expected. Convection will decrease late
afternoon through the evening, however BR may occur Friday morning in
areas where rain fell previously. Winds will be somewhat erratic,
but generally northeast to northwest this afternoon.
&&
.MARINE...
Light to moderate onshore flow with two to three foot seas will
persist over coastal waters through the rest of the week. Rain
chances will will climb today into tonight, and remain elevated
through Sunday. Winds and seas higher near stronger storm
activity.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 73 90 73 92 / 70 70 30 70
LCH 72 86 74 88 / 70 90 40 70
LFT 74 87 75 89 / 60 90 40 80
BPT 74 89 75 90 / 70 90 40 70
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...05
Hazardous weather outlook, Aug 18, 3:20 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
420 AM CDT Thu Aug 18 2022
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-190930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
420 AM CDT Thu Aug 18 2022
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will develop across southeast Texas and
southern Louisiana through the day today. The main threat will be
from cloud to ground lightning... strong gusty winds in the large
storms and heavy rainfall that will create issues in ditches and low
lying areas.
There is a slight chance of severe weather... downburst winds.
Tonight will see storms tapering off but they will continue from the
evening into the overnight hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Look for showers and thunderstorms remaining active through the
weekend and into the middle of next week. At this time the main issue
with storms during this period will be from cloud to ground
lightning and minor flooding of streets and low lying areas.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-450-452-455-470-472-475-190930-
Sabine Lake-Calcasieu Lake-Vermmilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
420 AM CDT Thu Aug 18 2022
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Today and Tonight.
Showers and thunderstorms in the coastal lakes... bays... including
the coastal waters. Winds and seas will be higher near stronger
storms.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Winds and seas will moderate through the period. Look to see the
threat for storms continuing into next week.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 12:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
108 PM CDT Thu Aug 18 2022
LAZ041>045-052>055-073-074-TXZ201-215-216-261-262-190000-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Hardin-Jefferson-Orange-Southern Jasper-
Southern Newton-
108 PM CDT Thu Aug 18 2022
...TROPICAL FUNNEL CLOUD SIGHTED...
At 105 PM...The National Weather Service has received a report of
a funnel cloud (and possibly a land spout) in the vicinity of
Johnson's Bayou in coastal Cameron Parish.
A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.
These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.
Stay tuned for later statements and updates on this weather
situation.
25
Special weather statement, Aug 18, 12:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
113 PM CDT Thu Aug 18 2022
LAZ041-181900-
Calcasieu LA-
113 PM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of central Calcasieu
Parish through 200 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Buhler, or near Westlake,
moving southeast at 10 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lake Charles, Westlake, Moss Bluff, Buhler and Gillis.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 26 and 35.
Interstate 210 between mile markers 4 and 8, and between mile
markers 11 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3015 9324 3033 9337 3041 9328 3040 9318
3034 9304
TIME...MOT...LOC 1813Z 313DEG 8KT 3034 9329
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
25Event by event
1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Cameron
- When
- August 18, 12:20 PM CST to 12:25 PM CST
- Where
- Cameron County, 3.01 mi NNE of Johnson Bayou to 4.01 mi NE of Johnson Bayou
- Rating
- EF0
- Path length
- 1.18 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 29.810, -93.660
A landspout developed over the marsh north of Johnsons Bayou. The tornado slowly moved through Cameron Meadows Oil Field.
Funnel Cloud, Calcasieu
- When
- August 18, 1:15 PM CST
- Where
- Calcasieu County, 3.29 mi NNW of (Lch)lk Charles Muni
- Reported by
- Trained Spotter
- Coordinates
- 30.170, -93.250
Two funnel clouds were reported over Moss Lake near the port.
Thunderstorm Wind, Iberia
- When
- August 18, 4:05 PM CST
- Where
- Iberia County, New Iberia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.000, -91.820
Pictures of a damaged tin roof was received from social media.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 18, 20221 death · 2 injured · 1 event
- Hail in Nebraska, August 18, 2022$8.2 million · 2.75 in hail · 9 events
- Wildfire in Washington, August 18 to 22, 2022$985,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 18, 2022$93,000 · 61 kt wind · 12 events
- Wildfire in Idaho, August 18 to 31, 2022$100,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 18, 2022$68,000 · 1.75 in hail · 8 events
- Flood and Damaging Winds in Florida, August 18, 2022$39,000 · 50 kt wind · 13 events
- Hail and Damaging Wind in Iowa, August 18, 2022$21,000 · 2.5 in hail · 12 events
- Flash Flood and Damaging Wind in California, August 18, 2022$20,000 · 52 kt wind · 2 events
- Hail in Nebraska, August 18 to 19, 20222.75 in hail · 7 events
- Heat in Texas, August 18 to 22, 20226 events
- Flash Flooding in Alabama, August 18, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053324, 1053323, 1053325.